My Rough Time Dropping Seroquel

Marcia Purse Health Guide
  • A couple of months ago, after I was diagnosed with diabetes, my psychiatrist and I had a talk about my medications. Throughout the time I'd been feeling so lethargic, fuzzy-minded and depressed, he and I had tried different medications to cope with what we both thought was treatment-resistant depression. Paxil seemed to work for awhile, but now I think the lift from depression was more due to circumstances than to the antidepressant.

     

    I take a lot of bipolar medications - Lamictal, Cymbalta, Paxil, Trazodone, Seroquel, and have Klonopin and Ambien if I need them. Of course, what made the most difference for me in this last "episode" was Metformin (glucophage) - the medicine I was prescribed for diabetes.

    Add This Infographic to Your Website or Blog With This Code:

     

    So my psychiatrist and I discussed discontinuing some of my meds. Because of the diabetes, he wanted me to stop taking Seroquel first, even though my dose is very low (just 50mg), because of Seroquel's connection to high blood sugar and weight gain. I was willing, so I reduced the dose from 50mg to 25, then 25 to zero.

     

    And it didn't work. I felt fuzzy again, struggled with inertia, wasn't getting things done. We backed it all the way up to alternating 50/25mg day to day, then to 25, then to alternating 25/0, and finally to zero.

     

    Same result. I had no motivation, no drive, no focus. Work not done piled even higher. So I went back to 25mg a day. Felt better for awhile, but then it slipped again. Then about ten days ago I took a bad fall, and several days later my low back went into spasms. Now I couldn't do housework, and the pain was bad even when sitting. I treated it with ibuprofen, ice the first day followed by moist heat, and massage. Today it's almost back to normal but - my desk is piled high and my house is a disaster.

     

    As for my mental state, enough was enough. Last night I took 50mg of Seroquel - back to where I started. I didn't get enough sleep for unconnected reasons, so it's hard to evaluate the effect.

     

    I wrote recently about how going off psychiatric medications may not be easy. This time, anyway, I have so far found it extremely detrimental.

Published On: May 19, 2010